Page 1 of 1
Not sure on next step
Posted: Wed Feb 20, 2019 2:17 am
Hello, I’m currently the owner of a 95 lbs golden retriever (Fyodor) who was diagnosed with idiopathic epilepsy almost 2 years ago at the age of 2 yrs old.
We have had a hard time controlling his seizures with medication and we can’t seem to pin point what triggers his cluster seizures. He has a multitude of other symptoms as well drinks a lot of water (4-6 litres a day)and pees a lot as well (gotta go somewhere), losing tufts of fur on body, consistently rubbing face in snow (during winter) and becomes very gassy before his clusters.
We currently have him of phenobarb, gabapentin, dexamethasone and thyroid medications. We use keppra as well when he is clustering so that his seizures are more spread out (was having them 30 minutes apart at one stage). All his blood work for the phenobarb and thyroid came back as being at the right/ therapeutic levels.
I’m just wondering if anyone has any advice on which next step I could possibly talk to to my vet about trying next....
Re: Not sure on next step
Posted: Sun Jun 16, 2019 6:10 am
I’ve just found your post being unreplied for quite some time – I hope you and Fyodor are still around. So welcome to this site, sad as it is that you need to visit, and sorry for the delay in replying.
I don’t know that I have any gems to offer you but I can share a bit of info from our experiences.
I do recall that pheno made Spencer thirsty (more-so hungry – diabolically hungry to his detriment, but thirsty as well). He was also on potassium bromide which added to his thirst. He would drink more therefore urinate more. Unfortunately in his drug/fit brain addled senior years, he did not see the same need for good housetraining as we did.
Dexamethasone has an effect of shifting fluid out of tissue/cells and being eliminated – increased urination. It’s probably not likely enough to make Fyodor more thirsty but it, with the pheno, may be adding up in the big picture of thirst/drink/urinate/thirst etc. Whatever the cause of the extreme fluid in/out cycle, it is possible drink to excess and unbalance electrolytes – significantly sodium. Extreme sodium imbalance can lead to neurological deterioration including seizures. I would expect that your vet is running regular biological blood tests (electrolytes, liver & renal function) when doing drug levels. Chat with your vet about this on your next visit.
As for alternative treatment. We trialled Zonisamide for a short time. It maybe helped for a while but its significant cost versus limited improvement was considered a fail for Spencer. Regular 8 hourly Keppra failed because we could not do it regularly every 8 hours BUT we did start using it aggressively (together with Valium) over a few days after any fit to break clusters. Our plan became an aggressive cluster prevention dosing after any first seizure. We mostly managed to keep our fits to one per episode but our episodes were every 2 to 3 weeks. The best we ever had was about 7 weeks.
Very gassy before clusters – I could speculate some maybes but really cannot offer any plausible explanation, sorry. This may be just one of those things peculiar to your epi-dog. Causes/triggers/pre-ictal behaviour seems to be a big frustrating mystery to all of us – in its own frustrating way. The unknowing, the unpredictability and the variability in this disease is, I think, as grievous as the seizures.
I’m sorry that I can’t recommend any profound treatment or give you great wisdom but you can maybe take some reassurance (and frustration) in hearing that Fyodor’s behaviour seems to be somewhat consistent with many epi-dogs.
I will keep you & Fyodor in my prayers. Please keep us informed with your progress.
In memory of Spencer 7-12-2005 – 22-8-2017